Alert archive / Michigan / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 22, NWS Grand Rapids, MI

May 10, 2003Barry County, Eaton County, Michigan

NWS Grand Rapids, MI issued this severe thunderstorm warning at May 10, 2003, 4:37 AM EDT for Barry County, Eaton County, Michigan. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 10, 2003, 4:37 AM EDT (08:37 UTC)
Expired
May 10, 2003, 5:15 AM EDT
In force
38 min
Issued by
NWS Grand Rapids, MI
Area
Counties, with a storm outline in the text

Counties Barry County, MI, Eaton County, MI

The radar

The Grand Rapids radar (KGRR), 59 km from the middle of the area, began a volume at 08:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Detroit, MI (KDTX), launched 00:00Z, 8.6 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 00:00Z on 2003-05-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 6 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 00:00Z on 2003-05-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 344 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
6 J/kg
Mixed-layer CIN
-326 J/kg
Mixed-layer LCL
698 m above ground
0-6 km bulk shear
79 kt
0-1 km storm-relative helicity
344 m²/s²
0-3 km storm-relative helicity
428 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

991 
WUUS53 KGRR 100837
SVRGRR
MIC015-045-100915-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
437 AM EDT SAT MAY 10 2003

THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EATON COUNTY IN SOUTH CENTRAL MICHIGAN
  BARRY COUNTY IN SOUTHWEST MICHIGAN

* UNTIL 515 AM EDT

* AT 432 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 2 MILES WEST OF LACEY...OR ABOUT 11 MILES SOUTH
  OF HASTINGS...MOVING EAST AT 60 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
   KALAMO...VERMONTVILLE AROUND 445 AM EDT
   CHARLOTTE...GRESHAM AROUND 450 AM EDT
   POTTERVILLE AROUND 500 AM EDT
   DIMONDALE...WAVERLY AROUND 505 AM EDT

HAIL UP TO THREE-QUARTERS OF AN INCH IN DIAMETER...OR ROUGHLY THE
SIZE OF A DIME...IS EXPECTED FROM THIS STORM. SEEK SHELTER IN A
STURDY STRUCTURE UNTIL THE STORM HAS PASSED.


LAT...LON 4258 8529 4274 8462 4253 8461 4246 8493
          4243 8523

$$

MJS IOD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 10, 3:45 AM EDT, 52 minutes earlier.

Area forecast discussion, May 10, 3:45 AM EDT, 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
345 AM EDT SAT MAY 10 2003

THE WEATHER WILL BE QUITE ACTIVE OVER THE NEXT COUPLE
OF DAYS.  SEVERE THUNDERSTORMS...HEAVY RAIN AND THEN
HIGH WINDS ALL APPEAR LIKELY ACROSS THE REGION.

WILL ISSUE A HIGH WIND WATCH FOR THE REGION FOR SUNDAY.
WILL MENTION HEAVY RAIN FOR TONIGHT.  THE AREA CONTINUES
IN THE SLIGHT RISK FOR SEVERE WEATHER THROUGH SATURDAY
NIGHT.

MODELS ARE NOT DOING A GOOD JOB OF HANDLING THE CURRENT
CONVECTION.  HAIL PRODUCING STORMS ARE OCCURRING IN AREAS
EXPECTED TO BE DRY. SO CONFIDENCE IS FAIRLY LOW IN THE MODEL
SOLUTIONS.

FOR THIS MORNING...AM EXPECTING LOTS OF SHOWERS AND
THUNDERSTORMS TO CONTINUE FOR PART OF THE MORNING
MAINLY ALONG AND SOUTH OF INTERSTATE 96.  NORTH OF INTERSTATE
94 THE STORMS HAVE BEEN GRADUALLY WEAKENING...STILL...CANNOT
RULE OUT SOME SMALL HAIL.  LOOKS LIKE  THE STRONGER CONVECTION
IS PULLING EAST AND SOUTH OF CHI.  SO IN A FEW HOURS...PERHAPS
BY 500 AM...WE MAY SEE A TAPERING OFF OF THE PRECIPITATION
BEGINNING ON THE LAKESHORE.  THEN FOR THE REMAINDER OF THE DAY
THERE WILL PROBABLY BE LOTS OF DEBRIS CLOUDS AROUND AND SOME
BOUNDARIES.  DEEP SURFACE BASED INSTABILITY REFORMS SO
CONVECTION IS EXPECTED TO REDEVELOP DURING THE AFTERNOON.
SOME OF THESE STORMS COULD FEATURE LARGE HAIL AND HIGH WINDS.

THEN TONIGHT...A STRONG LOW LEVEL JET REFORMS AHEAD OF THE
ADVANCING LOW PRESSURE SYSTEM.  WIDESPREAD THUNDERSTORMS ARE
EXPECTED. WHILE CAPE WILL BE FALLING OFF THROUGH THE
NIGHT...INCREASING TURNING AND STRENGTHENING OF THE LOW LEVEL WINDS
WILL MAINTAIN THE SEVERE WEATHER THREAT.  THE ARRIVAL OF HIGH
PRECIPITABLE WATER AIR WILL CREATE AN EFFICIENT HEAVY RAIN
ENVIRONMENT. WILL ADD HEAVY RAIN TO THE FORECAST.  THE CONVECTION IS
EXPECTED TO DROP OFF STEADILY AFTER MIDNIGHT...LEAVING ONLY
SOME SCATTERED SHOWERS BY DAYBREAK.

SUNDAY...AN UNSEASONABLY STRONG LOW PRESSURE SYSTEM LIFTS
NORTHEAST THROUGH WISCONSIN.  IMPRESSIVE WIND FIELDS TO
ACCOMPANY THIS SYSTEM.  MIXING LEVEL HEIGHTS SUGGEST WE
MAY TAP INTO THE 40 KT WINDS DURING THE DAY...AND THEREFORE
WILL ISSUE A HIGH WIND WATCH.  RAIN IS EXPECTED TO WRAP IN
BEHIND THE STORM FOR SUNDAY AFTERNOON AND LAST INTO SUNDAY NIGHT.

AS FOR THE EXTENDED PERIOD...WILL ADD A CHANCE OF SHOWERS
TO MONDAYS FORECAST.  LOOKS LIKE WE WILL STILL BE UNDER THE
INFLUENCE OF THIS STORM FOR  PART OF THE DAY.  THEN A DRY
PERIOD FOR TUE INTO TUE NIGHT...BUT THE POSSIBLE APPROACH OF
A WEAK STORM ON WEDNESDAY...COULD BRING SOME SHOWERS BACK
INTO THE AREA.

.GRR...HIGH WIND WATCH FOR SUNDAY...OVER THE ENTIRE CWA.

MJS
Hazardous weather outlook, May 9, 12:40 PM EDT, 15 hours 57 minutes before
MIZ037>040-043>046-050>052-056>059-064>067-071>074-101000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1240 PM EDT FRI MAY 9 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SOUTHWEST QUARTER OF LOWER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

A SLIGHT RISK OF SEVERE THUNDERSTORMS EXISTS ACROSS THE AREAS SOUTH
OF INTERSTATE 96 TODAY AND TONIGHT.  LARGE HAIL AND DAMAGING WINDS
ARE THE PRIMARY THREATS WITH THE STORMS.  THE MAIN TIME FRAME FOR
SEVERE THUNDERSTORMS TODAY IS LATE AFTERNOON AND EARLY EVENING. THE
ATMOSPHERE WILL BECOME UNSTABLE THIS AFTERNOON...AND THERE IS A
CHANCE THAT THUNDERSTORMS COULD FORM.  ANY STORMS THAT DO FORM THIS
AFTERNOON AND EVENING COULD BECOME SEVERE AND WILL TRACK NORTHEAST
AT 35 MPH.

A WARM FRONT WILL LIFT NORTH INTO THE REGION THIS AFTERNOON AND
BECOME STATIONARY.  THIS SYSTEM WILL BE THE MAIN FOCUSING MECHANISM
FOR THE STORMS TODAY AND TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

FOR SATURDAY AND SATURDAY NIGHT...A MODERATE RISK FOR SEVERE
THUNDERSTORMS EXISTS...ALONG AND SOUTH OF A LINE FROM MUSKEGON
TO GRAND RAPIDS TO LANSING.  THE REMAINDER OF THE REGION IS UNDER A
SLIGHT RISK.  A WIDESPREAD OUTBREAK OF SEVERE THUNDERSTORMS
FEATURING LARGE HAIL...DAMAGING WINDS IS EXPECTED. IN ADDITION...A
FEW TORNADOES ARE POSSIBLE...ESPECIALLY IN THE MODERATE RISK AREA.
THE MAIN TIMEFRAME FOR THE SEVERE WEATHER IS SATURDAY EVENING.
STORM MOVEMENT IS FORECASTED TO BE EAST AT 35 MPH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON OR EVENING.
SPOTTER ACTIVATION WILL LIKELY BE NEEDED FOR LATER SATURDAY
AFTERNOON THROUGH SATURDAY EVENING.

OSTUNO

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 9, 11:52 PM EDTSevere Thunderstorm WarningGRRJackson23 min
May 10, 12:13 AM EDTSevere Thunderstorm WarningGRRJackson47 min
May 10, 1:25 AM EDTSpecial Marine WarningGRR65 min
May 10, 1:25 AM EDTSpecial Marine WarningGRR65 min
May 10, 1:25 AM EDTSpecial Marine WarningGRR65 min
May 10, 2:20 AM EDTSpecial Marine WarningGRR40 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.